Sunday, March 1, 2015

Doctors risk patient safety by prescribing fentanyl painkiller for short-term pain

By guest blogger Michael Cohen:

Doctors risk patient safety by prescribing fentanyl painkiller for short-term pain

By guest blogger Michael Cohen:

There is a pain medication called fentanyl that is available as a patch that you wear on your skin. The patch is available under the name Duragesic but is also available from several generic manufacturers as “transdermal fentanyl.”

 This is a very powerful pain reliever - about 100 times stronger than morphine. Partially for that reason, it’s supposed to be prescribed only for people with long-term (chronic) pain who are already taking high doses of prescription narcotics (opioids) for at least a week.

This fits the picture for the kind of pain that cancer patients may experience but it can also be used for other types of chronic pain. It lasts for three days and helps avoid having to take oral pain tablets throughout the day.

People who are tolerant of other prescription pain relievers are much less likely to have breathing problems or even stop breathing when using a properly prescribed fentanyl patch, which is what kills. But it is definitely not for the kind of pain patients typically experience after surgery, called acute postoperative pain, which can be treated adequately by other types of pain medications. These are the people who are at risk. Unfortunately, even though there is a boxed warning and clear label instructions not to use the drug in patients with acute postoperative pain, we frequently learn about cases where the warnings were ignored by doctors when prescribing the drug.

Although we’ve been receiving reports of fatalities all along, in September we became aware of three additional cases where deaths occurred in young people who were given the drug by their doctors. One case involved an 18-year-old college bound female who was given a prescription for a fentanyl patch and died less than 24 hours after a tonsillectomy.

Another report came to us soon after when we learned about a 15-year-old who died after being given patched for pain associated with dental surgery. In a third case, our executive vice president, Dr. Allen Vaida, was interviewed in September by a Chicago TV station after a lawsuit was filed on behalf of the family of a 28-year-old female who also died from a fentanyl patch overdose.    

The sad thing is that these cases are just a few of hundreds of similar tragedies with this drug, many of which stem from well-meaning but misinformed doctors who prescribe fentanyl patches to help reduce pain after surgery or start off patients with doses that are too high (50 mcg/hour).

The US Food and Drug Administration (FDA) and companies that make fentanyl patches have sent out numerous warnings to doctors about incorrectly prescribing this drug to patients after surgery. Still we receive these reports through the national medication error reporting program on an ongoing basis.

FDA has been looking into this problem for years, but while we wait for more than just another warning, the problem seems to be getting worse. In my opinion FDA needs to give serious thought to the idea of restricting doctors who prescribe the drug unless they agree to go through a special educational program and attest to the fact that they will adhere to all the prescribing instructions and warnings, including not prescribing it for acute pain. These doctors should then be listed in a registry that pharmacists automatically tap whenever they bill patients. Prescriptions from prescribers who aren’t registered would not be sanctioned.

 How is it that these deaths are getting by pharmacists too? By now my colleagues should be well aware of this issue and have a computer screening system set up to stop dangerous fentanyl patch prescriptions.  Pharmacy schools should be teaching their students and pharmacists themselves should also have mandated education and attest to their dispensing knowledge about the drug.

I also think the drug companies need to do a better job informing doctors and pharmacists. Their sales force should call on prospective prescribers. The warning on each patch wrapper, “Not for acute or postoperative pain,” is probably not understood by many who are not health professionals.

There’s plenty of room on the wrapper for larger and bolder font that stets: “WARNING! Never use this patch unless you have been taking narcotics for at least one week and still in pain, or it could cause fatal breathing problems.” Put that on both sides of the wrapper, too. 

Fentanyl patches work very well for the right type of patient--but you want to make sure you fit that category and are using it safely. There’s more to know than just requirement that it be for chronic pain only, so see this article on our consumer website, including safety tips under the Check it out! section. 

For information on ISMP's consumer website go www.consumermedsafety.org

To check out more Check Up items go to www.philly.com/checkup.

About this blog

Check Up covers regional health news and a wide array of healthcare topics from pharmaceutical happenings to patient safety. Read about some of our bloggers here.

Portions of this blog may also be found in the Inquirer's Sunday Health Section.

Check Up
Latest Health Videos
Also on Philly.com:
Stay Connected